Alert archive / California / Gale Warnings in 2013

Gale Warning 34, NWS Los Angeles, CA

October 3, 2013

NWS Los Angeles, CA issued this gale warning at Oct 3, 2013, 2:10 PM PDT. It took effect at Oct 4, 2013, 6:00 AM PDT. It was in force for 30 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 3, 2013, 2:10 PM PDT (21:10 UTC)
In effect from
Oct 4, 2013, 6:00 AM PDT
Expired
Oct 5, 2013, 11:55 AM PDT
In force
30 hr
Issued by
NWS Los Angeles, CA

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this gale warning went out at Oct 3, 2:10 PM PDT, 0 minutes earlier.

Area forecast discussion, Oct 3, 2:10 PM PDT, 0 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
210 PM PDT THU OCT 3 2013

.SYNOPSIS...

STRONG OFFSHORE FLOW WILL BRING VERY DRY CONDITIONS AND GUSTY WINDS
TO THE REGION BEGINNING LATE TONIGHT AND CONTINUING THROUGH
SATURDAY. THE WINDS WILL BE ESPECIALLY STRONG IN VENTURA AND LOS
ANGELES COUNTIES. TEMPERATURES WILL BE ABOVE NORMAL THROUGH THE
WEEKEND. THE HIGH WINDS WILL DIMINISH ON SUNDAY BUT WARM AND DRY
CONDITIONS WILL CONTINUE. FOR NEXT WEEK...COOLER CONDITIONS ARE
ANTICIPATED AS LOW PRESSURE WILL MOVE SOUTH ACROSS THE STATE.

&&

...STRONG SANTA ANA WIND EVENT THROUGH SATURDAY WITH EXTREME FIRE
   DANGER...

.SHORT TERM (TODAY-SUN)...OVERALL...12Z MODELS IN VERY GOOD SYNOPTIC
AGREEMENT THROUGH THE PERIOD. AT UPPER LEVELS...LOW WILL CONTINUE
TO GRADUALLY MOVE EASTWARD ACROSS THE GREAT BASIN THROUGH SATURDAY
WHILE A RIDGE MOVES OVERHEAD. ON SUNDAY...THE UPPER RIDGE WILL BEGIN
TO WEAKEN AND MOVE EASTWARD. NEAR THE SURFACE...STRONG HIGH PRESSURE
WILL DEVELOP ACROSS THE GREAT BASIN FRIDAY/SATURDAY...THEN WEAKEN ON
SUNDAY.

FORECAST-WISE...12Z MODELS CONTINUE TO INDICATE THE HIGH PROBABILITY
OF A STRONG SANTA ANA WIND EVENT THROUGH SATURDAY. HIGH RES MODELS
CONTINUE TO INDICATE STRONG OFFSHORE GRADIENTS (LAX-DAG BETWEEN
-6.5 AND -7.5 MB) ALONG WITH STRONG 45-55 KNOTS WINDS BELOW 850 MB.
GIVEN THE CONSISTENCY OF THE MODEL SOLUTIONS THE LAST SEVERAL
DAYS...CONFIDENCE IS HIGH IN A STRONG OFFSHORE WIND EVENT. THE WINDS
WILL START THIS EVENING IN THE MOUNTAINS OF VENTURA/LOS ANGELES
COUNTIES...THEN FILTER DOWN TO THE COASTS/VALLEYS EARLY FRIDAY
MORNING (AFTER IT FIGHTS THROUGH ANY LINGERING MARINE INVERSION).
THE WINDS WILL PEAK IN STRENGTH FRIDAY MORNING...THEN DECREASE
SLIGHTLY FRIDAY AFTERNOON/EVENING...THEN PEAK AGAIN SATURDAY
MORNING. IN FACT...THE WINDS COULD BE JUST AS STRONG...IF NOT A BIT
STRONGER...SATURDAY MORNING. WILL ISSUE HIGH WIND WARNINGS FOR ALL
OF VENTURA COUNTY...AND MOST OF LOS ANGELES COUNTY EXCEPT FOR THE
SAN GABRIEL VALLEY AND ANTELOPE VALLEY THROUGH SATURDAY AFTERNOON.
WILL ISSUE A STRONG WIND ADVISORY FOR THE SAN GABRIEL VALLEY. FOR
SATURDAY NIGHT/SUNDAY...THE GRADIENTS AND UPPER LEVEL WINDS WEAKEN
BUT IT STILL WILL BE STRONG ENOUGH TO PRODUCE ADVISORY LEVEL WINDS
ACROSS SECTIONS OF VENTURA AND LOS ANGELES COUNTIES. ACROSS SAN LUIS
OBISPO AND SANTA BARBARA COUNTIES...OFFSHORE WINDS WILL ALSO DEVELOP
FRIDAY AND SATURDAY...BUT WILL BE WEAKER WITH ONLY LOCALIZED
ADVISORY-LEVEL WINDS EXPECTED.

AS FOR CLOUDS...THE WEAK MARINE INVERSION WILL REMAIN AROUND THE
AREA THROUGH EARLY FRIDAY MORNING. SO...WILL ANTICIPATE SOME STRATUS
ACROSS THE LOS ANGELES COAST AND SAN GABRIEL VALLEY THIS EVENING
WITH THE STRATUS DISSIPATING EARLY FRIDAY MORNING AS THE OFFSHORE
WINDS DEVELOP. OTHER THAN THIS POSSIBLE STRATUS THIS EVENING...CLEAR
SKIES ARE EXPECTED THROUGH SUNDAY.

AS FOR TEMPS...THE STRONG NORTHEAST WINDS FRIDAY AND SATURDAY WILL
PRODUCE THE WARMEST TEMPS ACROSS THE COASTAL PLAIN...WITH COOLER
TEMPS ACROSS INLAND AREAS DUE TO THE COLD ADVECTIVE EFFECTS. HOWEVER
ON SUNDAY WITH THE WEAKER OFFSHORE WINDS...INLAND AREAS SHOULD BE
ABLE TO WARM UP. SO...FOR AREAS WEST OF THE MOUNTAINS EXPECT TEMPS
IN THE 80S AND 90S THROUGH THE WEEKEND.

.LONG TERM (MON-THU)...FOR THE EXTENDED...MODELS HAVE THE SAME
GENERAL SYNOPTIC IDEA...BUT DIFFER NOTICEABLY IN THE DETAILS. MAIN
FEATURE OF NOTE IS AN UPPER LOW THAT DEVELOPS OVER THE PACIFIC
NORTHWEST ON MONDAY THEN DROPS SOUTHWARD ACROSS CALIFORNIA THROUGH
THE WEEK. THE GFS KEEPS THIS LOW ALONG THE WEST COAST WHILE THE
ECMWF INDICATES MORE OF AN INSIDE SLIDER SORT OF TRACK.

FORECAST-WISE...DEPENDING ON WHICH WAY THE UPPER TRACK WILL GREATLY
IMPACT THE FORECAST. IF THE GFS IS CORRECT...THERE WILL BE THE
POSSIBILITY OF SOME SOLID RAINFALL WEDNESDAY/THURSDAY. HOWEVER THE
INSIDE SLIDER TRACK OF THE ECMWF WOULD LIKELY KEEP MOST OF THE AREA
DRY (ALTHOUGH SOME ISOLATED SHOWERS WOULD NOT BE OUT OF THE
QUESTION). GIVEN THE MODEL DISCREPANCIES...WILL NOT INTRODUCE ANY
PRECIP INTO THE FORECAST AT THIS TIME. HOWEVER NO MATTER WHICH
SOLUTION VERIFIES...COOLER WEATHER CAN BE ANTICIPATED ACROSS
SOUTHERN CALIFORNIA.

&&

.AVIATION...03/1800Z.
N OF POINT CONCEPTION...HIGH CONFIDENCE FOR VFR CONDS OVER THE NEXT
24 HOURS.

S OF POINT CONCEPTION...MODERATE TO HIGH CONFIDENCE WITH RESPECT TO
CLOUD COVER AS STRATUS CLOUDS WILL ERODE THROUGH THIS AFTERNOON.
THERE IS A 10% CHANCE OF LOW CLOUDS FORMING NEAR KLGB FRI
MORNING...OTHERWISE VFR CONDS EXPECTED THRU THE PERIOD. OFFSHORE
WIND EVENT EXPECTED TO CREATE LLWS AT KLAX...KBUR...KVNY AFTER 06Z
THIS EVE. ALSO SOME LLWS POSSIBLE AT KSBA 00Z THROUGH 05Z.

KLAX...MODERATE TO HIGH CONFIDENCE IN 18Z TAF. STRATUS CIGS HAVE
RISEN ABOVE 3000 FT AND WILL ERODE BY LATER THIS AFTERNOON...WITH
VFR CONDS EXPECTED FOR THE REMAINDER OF THE PERIOD. LLWS EXPECTED
ABOVE 1000 FT BETWEEN 08Z THROUGH MUCH OF FRI DUE TO INCREASING
NE WINDS.

KBUR...HIGH CONFIDENCE IN 18Z TAF. VFR CONDS WILL PERSIST FOR THE
NEXT FEW DAYS AS STRONG NE WINDS ALOFT WILL ERODE THE MARINE LAYER
AND CAUSE LLWS ISSUES FROM 06Z THROUGH MUCH OF FRIDAY.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING (SEE LAXNPWLOX).
RED FLAG WARNING (SEE LAXRFWLOX).
FIRE WEATHER WATCH (SEE LAXRFWLOX).
WIND ADVISORY (SEE LAXNPWLOX).
GALE WARNING (SEE LAXMWWLOX).
SMALL CRAFT ADVISORY (SEE LAXMWWLOX).
HIGH RIP CURRENT RISK (SEE LAXSRFLOX).
MARINE WEATHER STATEMENT (SEE LAXMWSLOX).

&&

PUBLIC...RAT
AVIATION...SMITH
FIRE...WOFFORD/GOMBERG
SYNOPSIS...RAT

WWW.WEATHER.GOV/LOSANGELES
Hazardous weather outlook, Oct 3, 6:00 AM PDT, 8 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
600 AM PDT THU OCT 3 2013

CAZ034>041-044>046-051>054-059-087-088-547-548-041300-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
LOS ANGELES COUNTY SAN FERNANDO VALLEY-
LOS ANGELES COUNTY SAN GABRIEL VALLEY-
600 AM PDT THU OCT 3 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY AND TONIGHT

GUSTY NORTHWEST TO NORTH WINDS WILL INCREASE TO 20 TO 35 MPH WITH
GUSTS TO 50 MPH THIS MORNING ACROSS THE MOUNTAINS OF LOS ANGELES AND
VENTURA COUNTIES INCLUDING THE I-5 CORRIDOR. THE ANTELOPE VALLEY
WILL ALSO BE AFFECTED WITH GUSTY WEST WINDS 20 TO 35 MPH WITH GUSTS
TO 50 MPH TODAY. THERE WILL BE SOME BLOWING SAND AND DUST AS WELL
THROUGH MID EVENING CAUSING VISIBILITY TO DROP TO NEAR ZERO AT
TIMES. A SUNDOWNER WIND EVENT WILL DEVELOP FOR THE SANTA YNEZ
MOUNTAINS IN SANTA BARBARA COUNTY LATE TODAY.

BY LATE TONIGHT A MODERATE TO STRONG SANTA ANA WIND EVENT IS
EXPECTED TO DEVELOP ACROSS LOS ANGELES AND VENTURA COUNTIES THROUGH
THE WEEKEND...WITH THE POTENTIAL FOR MUCH STRONGER WINDS AND LOWER
HUMIDITIES THAN LAST WEEK'S WIND EVENT. THE POTENTIAL FOR DAMAGING
NORTHEAST WINDS HAVE ALSO PROMPTED THE ISSUANCE OF A HIGH WIND WATCH
FOR PORTIONS OF LOS ANGELES AND VENTURA COUNTIES BEGINNING LATE
TONIGHT. CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED AND RED FLAG
WARNINGS ARE IN EFFECT FOR MUCH OF SOUTHWESTERN CALIFORNIA THIS
EVENING INTO EARLY FRIDAY MORNING.

A HIGH RIP CURRENT RISK WILL CONTINUE FOR THE BEACHES OF VENTURA AND
LOS ANGELES COUNTIES THROUGH THURSDAY.

* RED FLAG WARNING...........SEE WWUS86 KLOX - RFWLOX FOR DETAILS *

* HIGH WIND WATCH............SEE WWUS76 KLOX - NPWLOX FOR DETAILS *

* WIND ADVISORY..............SEE WWUS76 KLOX - NPWLOX FOR DETAILS *

* HIGH RIP CURRENT RISK......SEE FZUS56 KLOX - SRFLOX FOR DETAILS *

.DAYS TWO THROUGH SEVEN... FRIDAY THROUGH WEDNESDAY

SANTA ANA WINDS WILL CONTINUE FRIDAY THROUGH AT LEAST SATURDAY. THEN
A PROLONGED PERIOD OF SINGLE DIGIT HUMIDITIES AND VERY WARM
TEMPERATURES WILL BE POSSIBLE FRIDAY AND SATURDAY. CRITICAL FIRE
WEATHER CONDITIONS ARE EXPECTED AND FIRE WEATHER WATCHES FOR SOME
AREAS NORTH OF POINT CONCEPTION AND RED FLAG WARNINGS WILL CONTINUE
TO PERSIST FRIDAY THROUGH SUNDAY EVENING ACROSS MUCH OF LOS ANGELES
AND VENTURA COUNTIES.

* RED FLAG WARNING...........SEE WWUS86 KLOX - RFWLOX FOR DETAILS *

* HIGH WIND WATCH............SEE WWUS76 KLOX - NPWLOX FOR DETAILS *

* FIRE WEATHER WATCH.........SEE WWUS86 KLOX - RFWLOX FOR DETAILS *

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CK

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 2, 8:28 PM PDTWind AdvisoryLOX27 hr
Oct 3, 2:12 PM PDTHigh Wind WarningLOXLos Angeles49 hr
Oct 3, 2:12 PM PDTWind AdvisoryLOXLos Angeles49 hr

Nearby

Gale Warnings in California, 2013Every gale warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.